Wellbutrin and Weight Gain
Wellbutrin (Bupropion) is a prescription medicine used to treat depression. As with any other drugs, Wellbutrin is known to cause several side effects. In clinical studies conducted to evaluate the possible side effects of this drug, weight changes have been documented as one of the common side effects.
Although Wellbutrin has been shown to cause weight loss in many patients, weight gain has also been reported by some patients taking this medication.
What Studies Say
Before a medication is approved by the FDA, it undergoes several clinical trials which are participated by thousands of people. In these studies, the medication is given to a group of participants and data are then carefully documented. The information gathered, which includes the side effects of the drug, is compared with another group of participants who did not take the drug.
Studies show that up to 13.6 percent of people who took Wellbutrin reported weight gain. However, these studies are inconclusive on whether the increase in weight is primarily caused by Wellbutrin since weight gain has also been reported by up to 22.7 percent of people who did not take this medication.
In fact, these studies reveal that people taking Wellbutrin (Bupropion) are more likely to experience weight loss than weight gain.
Compared with other antidepressant drugs, particularly tricyclic antidepressants (TCAs), Wellbutrin is less likely to cause weight gain. In studies that compared the occurrence of weight gain between bupropion and TCAs, up to 35% of people taking TCAs had an increase in weight while only 9% of people taking bupropion gained weight.
Managing Weight Gain caused by Wellbutrin
Although it appears that weight gain is rather unlikely with Wellbutrin, people taking this medication should watch out for this possible side effect. If you notice an increase in weight while being treated with Wellbutrin, you should consult your healthcare provider. He or she may perform a complete physical exam to determine the possible cause of weight gain. If weight gain continues to be a problem, your healthcare provider may recommend some suggestions for weight management such as following a healthy diet, being more physically active, having regular exercise, and limiting intake of fatty foods, salt and alcohol. Usually, these suggestions are effective in controlling weight problems.
Take note, however, that sudden, uncontrolled increase in weight may indicate certain medical conditions that may be completely unrelated to Wellbutrin use. Be sure to contact your healthcare provider if you notice an uncontrolled increase in weight that cannot be managed with lifestyle changes.